Alert archive / Missouri / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 149, NWS Springfield, MO

May 9, 2023Greene County, Polk County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at May 9, 2023, 3:05 PM CDT for Greene County, Polk County, Missouri. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 9, 2023, 3:05 PM CDT (20:05 UTC)
Expired
May 9, 2023, 3:45 PM CDT
In force
40 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Greene County, MO, Polk County, MO

The radar

The Springfield radar (KSGF), 23 km from the middle of the area, began a volume at 20:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 8.1 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2023-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1599 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2023-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1599 J/kg
Mixed-layer CIN
-70 J/kg
Mixed-layer LCL
990 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 12:42 PM CDT, 2 hours 23 minutes earlier.

Area forecast discussion, May 9, 12:42 PM CDT, 2 hours 23 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
1242 PM CDT Tue May 9 2023

...AVIATION UPDATE...

Key Messages:

1. Isolated storms will remain possible early this morning.
Additional scattered storms will be possible this afternoon into
early this even. Hail to the size of quarters and damaging winds
will be possible. A complex of storms may develop across the
central Plains today and could track into the western portions of
the area this evening into tonight. Damaging winds will be
possible with this activity but there remains questions on it's
exact track and timing. Locally heavy rain will be possible with
the storms today.

2. An active weather pattern will remain across the area this week
with several chances for rain. It will not rain during the entire
period but rain chances will occur at times each day. A few
strong storms will be possible.

3. Above normal temperatures will occur this week.

.SHORT TERM...(Today and tonight)
Issued at 345 AM CDT Tue May 9 2023

Isolated storms will remain possible across extreme southeastern
Kansas and far western Missouri early this morning. There is some
uncapped MUCAPE in these locations. These conditions will
continue for the next few ours across the western portions of the
area so isolated storms will remain possible through the reminder
of the early morning hours. By around sunrise the cap will start
to increase and this isolated convection should begin to
dissipate. The main risk will be cloud to ground lighting, small
hail, and locally heavy rain. A strong storm or two will also be
possible. Overall the coverage is this activity will be on the
lower side.

This afternoon an instability gradient will setup across the area
from east to west with the cap again weakening across
southeastern Kansas and western Missouri. Lift will be more
limited but with boundaries from this morning's activity some
scattered storms will be possible this afternoon into early this
evening. A few of the strongest storms could be capable of
quarter size hail and damaging wind gusts.

Thunderstorms are also expected to develop across Nebraska and
northern Kansas later this afternoon into this evening. This
activity may develop into complex of storms and dive southeast
and could move into portions of extreme southeastern Kansas and
far southwestern Missouri this evening into the overnight hours.
There still remains questions on the exact track and timing of
this complex. With an instability gradient over the western
portions of the area there will be the potential for these storms
to clip the area. 0-3km shear vectors will be weakening this
evening into tonight, and with the theta-E difference this
activity should become more and more outflow dominate the further
southeast any complex tracks so it could dissipate with time.
Damaging winds will be the main risk with this activity west of
Hwy 65 will the better potential the further west.

The warmer air mass remains over the area though 850mb
temperatures will not be quite as high as the last few days but
still highs in the middle 80s should occur today.

.LONG TERM...(Wednesday through Monday)
Issued at 345 AM CDT Tue May 9 2023

The upper level ridge will remain over the region the rest of the
week into the start of the weekend. Highs will generally warm
into the 80s each afternoon through Saturday. The active weather
pattern will continue the rest of the week with several chances
for rain at times. It will not rain the entire period and there
are still questions on the exact timing coverage of storms each
day.

A weak disturbance will track north into the region on Wednesday
and will result in the potential for some isolated to scattered
storms across the area Wednesday afternoon and evening. Deep layer
shear will be weaker across the area on Wednesday limiting the
severe potential but given the instability a strong storm or two
could be possible.

Thursday into Friday an upper level low will lift north across the
Plains and could result in slightly better coverage of showers and
storms across the area, though there is still uncertainty on the
coverage each day. Deep layer shear will increase some with the
upper level low and could result in some strong to severe storms,
though the better chances may remain just west of the area.

Late this weekend into early next week as pattern change looks
possible as an upper level trough moves across the region pushing
the ridge off to the east. The ensemble models do different on
the timing and track of this trough. An upper level northwest flow
pattern may setup across the region early next week which could
result in the an active weather pattern continue into next week
but uncertainty remains on timing and track. Slightly cooler
temperatures will occur as a result with highs in the 70s
expected Sunday into early next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1237 PM CDT Tue May 9 2023

A thunderstorm complex currently over northern Kansas will track
toward the area today, then through the area this evening into
tonight while gradually diminishing. Ahead of the complex,
isolated to scattered showers and thunderstorms are expected to
develop. Severe weather with large hail and damaging winds will be
a concern with all of this convection. Confidence in timing,
coverage, and severity of convection at any given site is limited
at this time.

After convection clears the area later tonight, there is potential
for MVFR ceilings at all sites into Wednesday morning.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Wise
LONG TERM...Wise
AVIATION...Titus
Hazardous weather outlook, May 9, 1:58 PM CDT, 1 hour 7 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
158 PM CDT Tue May 9 2023

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-101900-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
158 PM CDT Tue May 9 2023

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Limited tornado risk.
  Limited hail risk.
  Limited thunderstorm wind damage risk.
  Elevated lightning risk.
  Limited excessive rainfall risk

DISCUSSION...

Scattered storm development will be possible across southeastern
Kansas and western Missouri this afternoon into the early evening
hours. Hail up to the size of golf balls (1.75 inches) and
damaging winds will be the primary risks with these storms, but
some storms over southeast Kansas and far western Missouri may
have hail over 2 inches in diameter.

A thunderstorm complex across Kansas will move southeast into
extreme southeastern Kansas and western Missouri this evening into
the overnight hours. There still remains questions on the exact
track and timing of this activity. Damaging winds will be possible
with this activity if it is able to make it into the western
portions of the area. A short lived tornado or two can't be ruled
out, but is not a primary threat.

Locally heavy rainfall will be possible with the storms today into
tonight. Widespread flooding is not expected but some localized
minor flooding could be possible for any locations that are
affected by multiple storms in a short period of time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

An unsettled weather pattern will remain over the area with
additional thunderstorm chances possible at times each day
through the rest of the week. There are still questions on the
exact timing,, coverage, and exact locations affected each day
but thunderstorm chances exist each day but will not be a total
washout. Locally heavy rainfall and a few strong storms will be
possible.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation may be needed later today or tonight for
  southeastern Kansas and portions of western Missouri.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/dsspacket

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Titus

In the hours before

Special weather statement, May 9, 2:13 PM CDT, 52 minutes before
Special Weather Statement
National Weather Service Springfield MO
213 PM CDT Tue May 9 2023

MOZ090-095-091945-
Greene MO-Christian MO-
213 PM CDT Tue May 9 2023

...A strong thunderstorm will impact portions of northwestern
Christian and south central Greene Counties through 245 PM CDT...

At 212 PM CDT, Doppler radar was tracking a strong thunderstorm over
Clever, or near Republic, moving northeast at 5 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Southern Springfield, Nixa, Ozark, Republic, Battlefield, Clever,
Fremont Hills, Brookline and Boaz.

This includes Interstate 44 near mile marker 69.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3699 9347 3706 9353 3716 9347 3720 9339
      3708 9320
TIME...MOT...LOC 1912Z 232DEG 6KT 3704 9343

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Melto
Local storm report, May 9, 2:36 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
236 PM CDT TUE MAY 9 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0233 PM     HAIL             5 N REPUBLIC            37.19N 93.48W
05/09/2023  E0.75 INCH       GREENE             MO   PUBLIC

            REPORT FROM MPING, DIME 0.75 INCHES.

&&
Local storm report, May 9, 2:45 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
245 PM CDT TUE MAY 9 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0244 PM     HAIL             5 SSE WILLARD           37.23N 93.40W
05/09/2023  E0.88 INCH       GREENE             MO   OFFICIAL NWS OBS

            OBSERVED AT THE NWS OFFICE BY STAFF ON DUTY.

&&
Local storm report, May 9, 2:52 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
252 PM CDT TUE MAY 9 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0252 PM     HAIL             5 SSE WILLARD           37.23N 93.40W
05/09/2023  M1.00 INCH       GREENE             MO   OFFICIAL NWS OBS

            OBSERVED AT THE NWS OFFICE BY STAFF ON DUTY.

&&

RN

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 7:15 PM CDTFlash Flood WarningSGFCamden, Miller, Pulaski4 hr
May 8, 7:25 PM CDTSevere Thunderstorm WarningSGFVernon65 min
May 8, 7:31 PM CDTSevere Thunderstorm WarningSGFDent14 min
May 8, 7:44 PM CDTSevere Thunderstorm WarningSGFDent, Shannon, Texas46 min
May 8, 7:46 PM CDTSevere Thunderstorm WarningSGFDent, Phelps, Pulaski14 min
May 8, 8:00 PM CDTSevere Thunderstorm WarningSGFVernon30 min
May 8, 8:23 PM CDTSevere Thunderstorm WarningSGFVernon37 min
May 8, 9:00 PM CDTSevere Thunderstorm WarningSGFBarton, Cedar, Vernon45 min
May 8, 9:20 PM CDTSevere Thunderstorm WarningSGFDouglas, Howell, Oregon, Shannon, Texas40 min
May 8, 9:45 PM CDTSpecial Weather StatementSGFBarton30 min
May 8, 10:00 PM CDTSevere Thunderstorm WarningSGFHowell, Oregon, Shannon31 min
May 8, 10:18 PM CDTSpecial Weather StatementSGFBarry27 min
May 8, 10:36 PM CDTSpecial Weather StatementSGFOregon24 min
May 8, 10:45 PM CDTSpecial Weather StatementSGFBarry45 min
May 8, 10:53 PM CDTSevere Thunderstorm WarningSGFBarry, McDonald37 min
May 9, 12:00 AM CDTSpecial Weather StatementSGFStone30 min
May 9, 4:16 AM CDTSevere Thunderstorm WarningSGFVernon44 min
May 9, 4:57 AM CDTSevere Thunderstorm WarningSGFVernon48 min
May 9, 5:50 AM CDTSpecial Weather StatementSGFSt. Clair40 min
May 9, 2:13 PM CDTSpecial Weather StatementSGFGreene32 min
May 9, 2:27 PM CDTSevere Thunderstorm WarningSGFGreene48 min
May 9, 3:33 PM CDTSevere Thunderstorm WarningSGFPolk42 min
May 9, 3:58 PM CDTSevere Thunderstorm WarningSGFDallas, Hickory, Polk47 min
May 9, 4:38 PM CDTSevere Thunderstorm WarningSGFCamden, Dallas, Hickory37 min
May 9, 4:50 PM CDTSpecial Weather StatementSGFCedar25 min
May 9, 4:51 PM CDTSpecial Weather StatementSGFCedar24 min
May 9, 4:56 PM CDTSevere Thunderstorm WarningSGFBarton, Cedar, Vernon49 min
May 9, 5:28 PM CDTSevere Thunderstorm WarningSGFCedar, St. Clair, Vernon47 min
May 9, 5:36 PM CDTSevere Thunderstorm WarningSGFVernon39 min
May 9, 5:59 PM CDTSevere Thunderstorm WarningSGFBarton, Vernon61 min
May 9, 6:46 PM CDTSevere Thunderstorm WarningSGFBarton, Cedar, Dade, St. Clair, Vernon44 min
May 9, 6:51 PM CDTSevere Thunderstorm WarningSGFDade, Jasper, Lawrence, Newton39 min
May 9, 6:59 PM CDTSevere Thunderstorm WarningSGFBarton, Vernon16 min
May 9, 2:50 AM CDTSpecial Weather StatementSGFCrawford25 min
May 9, 3:03 AM CDTSevere Thunderstorm WarningSGFCrawford42 min
May 9, 3:27 AM CDTFlash Flood WarningSGFCrawford4 hr
May 9, 5:03 PM CDTSevere Thunderstorm Warning Considerable damage threatSGFBourbon, Crawford57 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.